Kansas, 2014

Hail and Damaging Winds in Kansas, June 22, 2014

June 22, 2014 · NWS TOP · 3 events in 2 counties and zones

On the evening of June 22 scattered thunderstorms developed over northern KS. They then formed into a line as they drifted southward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the evening of June 22 scattered thunderstorms developed over northern KS. They then formed into a line as they drifted southward. These storms were marginal and only produced minor severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 22, 1:55 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 22, 1:55 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
255 PM CDT Sun Jun 22 2014

.SHORT TERM...(This Evening through Monday)
Issued at 255 PM CDT SUN JUN 22 2014

Visible satellite and surface observations show an outflow boundary
extending form northern Jefferson County, west-southwest across MHK,
then westward into west central KS.

The mesoscale models HRRR, AFW and NMM show scattered to numerous
showers and thunderstorms developing along the the outflow boundary
across much of east central KS and extending westward into central
KS...generally about where the boundary is located early this
afternoon. The line of thunderstorms will move southeast across the
remainder of the CWA during the early and mid evening hours. MLCAPEs
are progged to increase to 2,000 to 3,000 J/KG along and south of
the OFB. The vertical wind shear looks rather weak with less than 25
KTS of effective sfc to 6KM shear. I would expect pulse strong to
severe thunderstorms with the primary threat being quarter to ping
pong size hail and isolated damaging wind gusts. There may be heavy
rainfall as PWATS will be 1.75 to 1.85 inches across the CWA.

During the evening hours an MCS or complex of thunderstorms will
develop on the higher terrain of eastern CO. The mesoscale models
show this complex of thunderstorms moving southeast across western
and south central KS into the early morning hours of Monday. If the
mesoscale models verify, then much of the CWA will miss the heavier
widespread rain and thunderstorms late tonight and through the
morning hours of Monday.

The synoptic scale models show more of a widespread chance for
showers and thunderstorms as the complex of thunderstorms across
western KS this evening shifts east-southeast across the entire
state through the late night hours. The ECMWF does show the higher
QPF moving across western and southern KS and remaining south of the
CWA.

It looks as if our best chance for thunderstorms will be late this
afternoon and through the mid evening hours. We may see a break in
the showers and thunderstorms through the late evening hours until
around 9Z, when the northern edge of the MCS/thunderstorm complex
moves southeast across the CWA.

Lows tonight will drop into the mid to upper 60s.

Monday...The MCS/thunderstorm complex will gradually shift southeast
across southeast KS into southwest MO. East central KS may see
periods of light rain and thunderstorms through the morning before
the rain shifts southeast of the area during the afternoon hours.
Skies will become mostly sunny across north central KS by afternoon
with clearing skies across the remainder of the CWA during the mid
and late afternoon hours. North-northeast winds behind a weak cold
front will keep highs a bit cooler with mid lower to mid 80s
expected across the entire CWA.

.LONG TERM...(Monday Night through Sunday)
Issued at 255 PM CDT SUN JUN 22 2014

For Monday night through Sunday, the atmosphere is expected to
remain rather moist with some CAPE each day. The main question is
whether there is enough lift and/or forcing for convection to
develop. Because of the potential for weak waves or possible MCVs
developing from convection off the higher terrain, confidence in
differentiating the better chances for precip is a little
marginal. Therefore tried to focus on what may limit precip
chances. Have continued with a dry forecast for Monday night and
Tuesday thinking the weak surface front will push to the south and
east of the forecast area. This should shift the deeper moisture
and better instability south and east of the area. Have discounted
the GFS solution since it seems to over amplify a surface wave and
leave precip across eastern KS Monday night. Also any convection
off the higher terrain Tuesday would likely wait until the evening
to impact north central KS so the NAM seems a little to aggressive
with it's QPF in the afternoon.

The other periods the the forecast keeps dry is Friday night
through Sunday. The GFS and ECMWF have started to trend slightly
more amplified with the overall pattern by the weekend. The
developing southwest flow aloft is expected to keep any weak waves
and convection off the mountains mainly to the northwest of the
forecast area. Additionally, the southwest flow should allow for
warmer mid level temps to advect in from the southwest providing
more inhibition to random convection. The GFS shows 700 MB temps
warming to around 15C as the mid level flow amplifies.

Temps Monday night and Tuesday are expected to be relatively cool
with modest surface ridging over the area and slightly dryer air
moving in. Therefore have maintained lows in the 60s with highs in
the mid 80s. By the end of the week and into the weekend, we
should see a slight warming trend although 850 temps rising into
the lower 20s Celsius suggest the warming should be rather modest.
So have highs in the upper 80s to around 90 for the weekend with
lows in the lower 70s.

&&

.AVIATION...(For the 18Z TAFs through 18Z Monday Afternoon)
Issued at 1243 PM CDT SUN JUN 22 2014

Expect VFR conditions through much of the afternoon. Late this
afternoon thunderstorms will begin to develop around the the
terminals. A line of storms may move southeast across the
terminals this evening. If a thunderstorm moves across the
terminals late this afternoon and evening...then brief MVFR or
possibly brief IFR conditions may occur.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Gargan
LONG TERM...Wolters
AVIATION...Gargan
Hazardous weather outlook, Jun 22, 2:12 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
312 PM CDT SUN JUN 22 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-232015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
312 PM CDT SUN JUN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS SHOULD DEVELOP NORTH OF
INTERSTATE 70 LATE THIS AFTERNOON...WITH WIDESPREAD THUNDERSTORMS
EXPECTED ACROSS THE AREA BY EVENING AND THROUGH MONDAY MORNING.
SOME OF THE THE THUNDERSTORMS LATE THIS AFTERNOON AND THROUGH THE
EVENING HOURS MAY BE STRONG TO SEVERE. THE MAIN HAZARDS WITH THE
STRONGER STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. PERIODS OF
HEAVY RAINFALL WILL ALSO BE POSSIBLE THIS EVENING INTO MONDAY
MORNING...AND MAY BE HEAVY ENOUGH TO CAUSE SOME LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS MAY BE ONGOING THROUGH THE MORNING MONDAY. LOCALLY
HEAVY RAINFALL IS THE PRIMARY CONCERN WITH THE STORMS.

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

WOLTERS

In the hours before

Special weather statement, Jun 22, 9:11 AM CST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1011 AM CDT SUN JUN 22 2014

KSZ020-221545-
CLOUD-
1011 AM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLOUD COUNTY...

THROUGH 1045 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST-SOUTHEAST
AT 20 MPH ACROSS PORTIONS OF SOUTHWESTERN CLOUD COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PEA SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE GLASCO.

&&

LAT...LON 3952 9793 3949 9770 3931 9770 3931 9776
      3931 9793 3951 9794
TIME...MOT...LOC 1511Z 284DEG 19KT 3943 9803

GARGAN
Special weather statement, Jun 22, 11:17 AM CST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1217 PM CDT SUN JUN 22 2014

KSZ012-221745-
BROWN-
1217 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BROWN COUNTY...

THROUGH 1245 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 20 MPH ACROSS
PORTIONS OF EASTERN BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...STRONG WINDS AROUND 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE ROBINSON.

&&

LAT...LON 3990 9534 3990 9533 3977 9534 3973 9556
      3993 9555 3998 9534
TIME...MOT...LOC 1718Z 257DEG 18KT 3985 9550
Special weather statement, Jun 22, 2:21 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
321 PM CDT SUN JUN 22 2014

KSZ020-034-222045-
CLOUD-OTTAWA-
321 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTTAWA AND SOUTH
CENTRAL CLOUD COUNTIES...

THROUGH 345 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 10 MPH
ACROSS PORTIONS OF NORTH CENTRAL OTTAWA AND SOUTH CENTRAL CLOUD
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50
MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
MILTONVALE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3936 9742 3918 9755 3926 9774 3938 9768
TIME...MOT...LOC 2021Z 290DEG 9KT 3931 9762
Special weather statement, Jun 22, 3:00 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT SUN JUN 22 2014

KSZ034-222130-
OTTAWA-
400 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTTAWA COUNTY...

THROUGH 430 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 15 MPH
ACROSS PORTIONS OF NORTHEASTERN OTTAWA COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. THE
STRONG THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF
OTTAWA COUNTY.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3931 9765 3931 9762 3930 9762 3931 9752
      3929 9737 3911 9737 3918 9767
TIME...MOT...LOC 2100Z 276DEG 14KT 3922 9758

The radar

The Topeka radar (KTWX), 116 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Ottawa

When
June 22, 3:01 PM CST to 3:03 PM CST
Where
Ottawa County, 2.62 mi SE of Lamar
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.220, -97.550

Thunderstorm Wind, Shawnee

When
June 22, 6:30 PM CST to 6:32 PM CST
Where
Shawnee County, Topeka
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.050, -95.680

Several large limbs down in Topeka some which damaged power lines.

Thunderstorm Wind, Shawnee

When
June 22, 6:37 PM CST to 6:39 PM CST
Where
Shawnee County, 2.99 mi NE of Pauline
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.000, -95.640

Tree limbs up to 3 inches in diameter down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519018, 519019, 519020.